Related Experiment Video
Updated: Jun 15, 2026

Rapid Point-of-Care Assay of Enoxaparin Anticoagulant Efficacy in Whole Blood
Published on: October 12, 2012
Case Report: Heparin-induced thrombocytopenia during COVID-19 outbreak: the importance of scoring system in
Louisa Fadjri Kusuma Wardhani1,2, Ivana Purnama Dewi1,2,3, Denny Suwanto1,2
1Faculty of Medicine, Airlangga University, Surabaya, Indonesia.
Background: COVID-19 disease is accompanied by derangement of coagulation with a risk of fatal thromboembolic formation. COVID-19 patients are among those indicative for heparin treatment. Increased heparin administration among COVID-19 patients increased heparin induced-thrombocytopenia's risk with/without thrombocytopenia. Case presentation: We present a 71-year-old male patient who came to the emergency room (ER) with a COVID-19 clinical manifestation followed by positive PCR nasopharyngeal swab result. He was assessed to have acute respiratory distress syndrome (ARDS), as shown by rapid progression of hypoxemic respiratory failure and bilateral pulmonary infiltrate. He was then treated with moxifloxacin, remdesivir, dexamethasone, unfractionated heparin (UFH) pump, and multivitamins. During admission, his respiratory symptoms got worse, so he transferred to the ICU for NIV support. On the ninth day of admission, he had gross hematuria followed by a rapid fall of platelet count. We used two different scoring systems (4Ts and HEP scoring system) to confirm the diagnosis of heparin-induced thrombocytopenia (HIT). Following the discontinuation of UFH injection, the thrombocyte continued to rise, and hematuria disappeared. Conclusion: Heparin-induced thrombocytopenia is associated with an increased risk of severe disease and mortality among COVID-19 patients. The differential diagnosis of HIT could be difficult as thrombocytopenia can also be caused by the progression of infection. We use two scoring systems (4Ts and HEP scoring) in order to help us managing the patient. These could improve the outcomes, thus avoiding morbidity and mortality.
Background: COVID-19 disease is accompanied by derangement of coagulation with a risk of fatal thromboembolic formation. COVID-19 patients are among those indicative for heparin treatment. Increased heparin administration among COVID-19 patients increased heparin induced-thrombocytopenia's risk with/without thrombocytopenia. Case presentation: We present a 71-year-old male patient who came to the emergency room (ER) with a COVID-19 clinical manifestation followed by positive PCR nasopharyngeal swab result. He was assessed to have acute respiratory distress syndrome (ARDS), as shown by rapid progression of hypoxemic respiratory failure and bilateral pulmonary infiltrate. He was then treated with moxifloxacin, remdesivir, dexamethasone, unfractionated heparin (UFH) pump, and multivitamins. During admission, his respiratory symptoms got worse, so he transferred to the ICU for NIV support. On the ninth day of admission, he had gross hematuria followed by a rapid fall of platelet count. We used two different scoring systems (4Ts and HEP scoring system) to confirm the diagnosis of heparin-induced thrombocytopenia (HIT). Following the discontinuation of UFH injection, the thrombocyte continued to rise, and hematuria disappeared. Conclusion: Heparin-induced thrombocytopenia is associated with an increased risk of severe disease and mortality among COVID-19 patients. The differential diagnosis of HIT could be difficult as thrombocytopenia can also be caused by the progression of infection. We use two scoring systems (4Ts and HEP scoring) in order to help us managing the patient. These could improve the outcomes, thus avoiding morbidity and mortality.
Related Concept Videos
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Disorders of Hemostasis
Thromboembolic Disorders
Two factors primarily cause thromboembolic conditions.
Venous Thrombosis II: Clinical Manifestations and Diagnostic Studies
Venous Thrombosis III: Interprofessional Care
Venous Thrombosis IV: Nursing Management
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care

